Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 98, NWS Northern Indiana

July 4, 2001LaPorte County, Starke County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 4, 2001, 1:40 PM CDT for LaPorte County, Starke County, Indiana. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 1:40 PM CDT (18:40 UTC)
Expired
Jul 4, 2001, 2:30 PM CDT
In force
50 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties LaPorte County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 2:07 PM CDTHail 0.88Toto, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.7 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1787 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WUUS53 KIWX 041843
SVRFWA
INC091-149-041930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
140 PM EST WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LA PORTE COUNTY IN INDIANA
  STARKE COUNTY IN INDIANA

* UNTIL 230 PM EST(230 PM CDT)

* AT 140 PM EST(140 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF WANATAH...MOVING  
  SOUTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  HANNA
  THOMASTON
  KNOX
  HAMLET

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

WINDS IN EXCESS OF 60 MPH AND HAIL TO ONE INCH IN DIAMETER ARE 
LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4146 8694 4118 8694 4120 8650 4143 8651

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:00 AM CDT, 11 hours 40 minutes earlier.

Area forecast discussion, Jul 4, 2:00 AM CDT, 11 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
200 AM EST WED JUL 4 2001

SFC ANALYSIS SHOWS COLD FRONT EXTENDING DOWN WI AND BACK INTO IA
WITH STATIONARY FRONT STRETCHING ACROSS THE OHIO RIVER VALLEY.
COMPLEX OF STORMS THAT FORMED OVER IA LAST EVENING PUSHING SOUTH
THRU MO ATTM. KIWX RADAR SHOWING A FEW STORMS MOVING/DEVELOPING
OVER WESTERN CWA. COLD FRONT TO MOVE ACROSS CWA TODAY AND PRECIP
CHANCES WILL BE TIMED WITH ITS ARRIVAL. FRONT TO ARRIVE IN NW CWA BY
18Z. WILL LIMIT CHANCE POPS TO BEFORE NOON HERE. GOOD INSTABILITY AND
INCREASING SFC CONVERGENCE SETS UP OVER SOUTHERN CWA WITH CAPES ABOVE
2500J/KG AND LI AROUND -5. LATEST SWODY1 ALSO HAS AREA IN SLIGHT RISK
SO WILL MENTION STRONG STORMS POSSIBLE AS WELL. FRONT TO BECOME MORE
E/W ORIENTED LATE THIS AFTERNOON/EARLY EVENING ACROSS SOUTHERN CWA.
WILL KEEP A MENTION FOR EARLY THIS EVENING IN SE CWA WITH OTHERWISE
CLEARING SKIES ACROSS THE AREA. DRY FCST REMAINDER OF THE PERIOD AS
HIGH PRESSURE BUILDS INTO THE REGION. GUIDANCE GENERALLY ON TRACK
WITH BLEND USED.

.IWX...NONE.

JAL

In the hours before

Special weather statement, Jul 4, 12:35 PM CDT, 1 hour 5 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-042300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1235 PM EST WED JUL 4 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

THERE IS A SLIGHT RISK FOR SEVERE STORMS SOUTHEAST OF A LINE FROM
COLDWATER MICHIGAN TO GOSHEN INDIANA TO KNOX INDIANA. A COLD FRONT
MOVING THROUGH THE AREA THIS AFTERNOON WILL TRIGGER SOME SCATTERED
THUNDERSTORMS. THE AIRMASS AHEAD OF THIS FRONT IS MODERATELY
UNSTABLE THIS AFTERNOON WHICH MAY ALLOW A FEW STORMS TO REACH SEVERE
LIMITS. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS WILL BE THE
PRIMARY THREAT.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. STAY TUNED TO
NOAA WEATHER RADIO AND LOCAL RADIO OR TELEVISION FOR FURTHER UPDATES.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:03 AM CDTSevere Thunderstorm WarningIWXMarshall, Starke37 min
Jul 4, 6:59 AM CDTSevere Thunderstorm WarningIWXElkhart, Saint Joseph51 min
Jul 4, 2:04 PM CDTTornado WarningIWXLaPorte, Starke46 min
Jul 4, 2:50 PM CDTSevere Thunderstorm WarningIWXPulaski, Starke50 min
Jul 4, 3:01 PM CDTTornado WarningIWXPulaski39 min
Jul 4, 3:14 PM CDTTornado WarningIWXCass, Fulton46 min
Jul 4, 3:46 PM CDTSevere Thunderstorm WarningIWXCass54 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.